Can pain relievers such as Advil cause psoriasis?
Pain relievers are a mainstay in the treatment of many diseases and conditions, and a variety are available without a prescription and can be bought over-the-counter at any local pharmacy or convenience store. Pain relievers can range from non-steroidal anti-inflammatory drugs (NSAIDs) which can treat mild to moderate pain; to opioid analgesics for severe pain, which are strictly regulated because they may cause dependence and addiction.
The most commonly used pain relievers are the NSAIDs. Acetaminophen (brand name: Tylenol), aspirin, and ibuprofen (brand name: Advil) are some of the most popular and widely used medications for pain. Acetaminophen is used to treat fever and mild body pain associated with flu-like symptoms. Aspirin can be taken to relieve mild pain, particularly headaches, and at frequent, low-doses can be used as a blood-thinner to prevent cardiovascular disease. Advil is also used to treat body pains and inflammation associated with muscle overuse and fever. Excessive use of NSAIDs can lead to stomach pain and ulcers, allergic reactions, increased risk of bleeding, and kidney and liver failure. In the case of aspirin, an overdose can result in tinnitus (ringing of the ears).
NSAIDs are a standard part of the treatment and management psoriatic arthritis, and are available as oral and topical medications. They work to reduce pain and inflammation, which significantly improves the quality of life of a person with psoriatic arthritis. However, according to some studies, NSAIDs can trigger flare ups in people with psoriasis of the skin, and may make the condition worse.